Hail, Yellowstone
- When
- June 10, 2:39 PM MST
- Where
- Yellowstone County, 4.26 mi NNE of Shepherd
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -108.330
A slow-moving thunderstorm which produced very heavy rain along with significant amounts of small hail resulted in flash flooding across the Shepherd area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A slow-moving thunderstorm which produced very heavy rain along with significant amounts of small hail resulted in flash flooding across the Shepherd area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
230 PM MDT WED JUN 10 2015
.SHORT TERM...VALID FOR THU AND FRI...
MESOANALYSIS SHOWED SURFACE CAPES IN THE 1000-1500 J/KG WITH
LOWER CAPES OVER FAR EASTERN PARTS OF THE AREA THIS AFTERNOON.
SHEAR WAS 25-30 KT ACROSS NORTHERN AND EASTERN PARTS OF THE
AREA...WHICH WAS NOT SIGNIFICANT. A PLUME OF HIGH PRECIPITABLE
WATERS...1 TO 1.3 IN...WAS OVER MUCH OF THE AREA...AS FAR W AS
WHEATLAND AND SWEET GRASS COUNTIES. AN INVERTED SURFACE TROUGH WAS
LOCATED SE OF KBIL OVER EASTERN SHERIDAN COUNTY INTO ROSEBUD
COUNTY...BASED ON LAPS AND SURFACE OBSERVATIONS. CONVECTION HAD
BROKEN OUT OVER THE HIGH TERRAIN AND SOME WEAK SHOWERS WERE OVER
THE E ZONES. DID RECEIVE A REPORT OF PEA-SIZED HAIL COVERING THE
GROUND IN THE SW PORTION OF THE NE BIGHORNS.
THE RIGHT-REAR QUADRANT OF A JET N OF THE FORECAST AREA WILL BRING
UPPER DIVERGENCE TO THE REGION THROUGH EARLY THU. THIS LIFT WILL
COMBINE WITH LIFT FROM THE INVERTED TROUGH...ABUNDANT
MOISTURE...INSTABILITY AND SE UPSLOPE FLOW TO BRING SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT. BASED ON THE MESOSCALE MODELS
THE BEST CHANCES FOR PRECIPITATION WILL BE SE OF KBIL INTO
SHERIDAN COUNTY AND SE MT. PRECIPITATION CHANCES WILL DIMINISH
OVERNIGHT BUT WILL BE LIKELY OVER FAR SE MT AND SHERIDAN COUNTY.
THE BIGGEST THREAT FROM ANY THUNDERSTORMS WILL BE HEAVY RAINFALL.
HAIL IS ALSO POSSIBLE. WILL CONTINUE THE FLASH FLOOD WATCH
THROUGH 06Z...AFTER WHICH TIME INSTABILITY WILL DECREASE WHICH
WILL SUPPORT DECREASING HEAVY RAIN POTENTIAL.
KEPT LIKELY POPS OVER FAR SE MT AND SHERIDAN COUNTY THU MORNING IN
THE VICINITY OF THE INVERTED TROUGH AND LIFT FROM THE JET. HAD
LOWER POPS ELSEWHERE. CHANCES FOR PRECIPITATION WILL DECREASE
THROUGH THE DAY AND MODELS SHOWED MUCH LESS INSTABILITY FOR THU.
IT WILL BE COOLER THAN TODAY WITH HIGHS IN THE UPPER 60S AND 70S.
AREA WILL DRY OUT THROUGH FRI MORNING...AND PRECIPITABLE WATERS
WILL FALL TO /0.50/ TO /0.75/ INCHES ON FRI. A CUTOFF LOW WILL
MOVE E THROUGH SW CANADA ON FRI AND ENERGY WILL ROTATE AROUND THE
BASE OF THE LOW FRI NIGHT. THE LOW WILL PUSH A COLD FRONT SE INTO
THE AREA ON FRI...BRINGING A CHANCE OF AFTERNOON PRECIPITATION TO
AREAS OVER AND NEAR THE MOUNTAINS. LOW CHANCES OF PRECIPITATION
WILL SPREAD ALONG THE FRONT FRI NIGHT. SREF HAD INSTABILITY IN THE
500-1000 J/KG RANGE AND BEST CHANCES FOR DECENT SHEAR OVER THE NW
ZONES...SO A FEW STRONG STORMS ARE POSSIBLE. HIGH TEMPERATURES
WILL REBOUND INTO THE 80S AHEAD OF THE FRONT ON FRI. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
A GENERALLY ACTIVE EARLY-SUMMER-LIKE WEATHER PATTERN EXPECTED TO
TAKE SHAPE THROUGH THE EXTENDED PERIOD. UPPER LOW OVER ALBERTA/
SASKATCHEWAN ON SATURDAY WILL EJECT TO THE NORTHEAST ON SUNDAY.
SATURDAY MAY ACTUALLY BE A FAIRLY QUIET DAY EVERYWHERE EXCEPT OUR
FAR EAST. SFC TROF AXIS AND HIGHER THETA-E AIR ALONG THE DAKOTAS
BORDER SUPPORTS TSTM ACTIVITY IN OUR EAST. OUR CENTRAL AND WEST
PARTS WILL BE SOMEWHAT DRIER AND MORE STABLE AS WEAK CANADIAN SFC
HIGH SETTLES IN. DOOR WILL OPEN TO GREATER CHANCES OF CONVECTION
ACROSS OUR CWA SUNDAY-MONDAY AS ANOTHER LOW MOVES TO THE BC/WA
COAST. RIPPLES OF ENERGY EMBEDDED IN THE WSW FLOW ALOFT WILL BRING
US DAILY CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK...THOUGH ECMWF AND GFS STILL SHOWING SOME DIFFERENCES
ESPECIALLY W/ REGARD TO A POTENTIAL TUESDAY SHORTWAVE. PWATS WILL
FLUCTUATE BUT SHOULD STAY GENERALLY NEAR OR ABOVE NORMAL WITH
VALUES NEAR AN INCH AT TIMES IN OUR EAST. EXPECT FASTER MID LEVEL
FLOW THAN WE HAVE SEEN OF LATE...WHICH MAY YIELD PERIODIC THREATS
OF SEVERE WX NEXT WEEK. TEMPS WILL NOT BE TOO FAR FROM NORMAL WITH
HIGHS IN THE 70S TO LOWER 80S EACH DAY.
JKL
&&
.AVIATION...
SHOWERS AND TSTMS WILL IMPACT THE REGION LATE THIS AFTERNOON AND
EVENING WITH THE POTENTIAL FOR HEAVY RAIN...SMALL HAIL AND LOCAL
MVFR/IFR CONDITIONS. MOUNTAINS WILL BE OBSCURED AT TIMES. SOME
SHOWERS WILL PERSIST THROUGH THE NIGHT...WITH AREAS OF MVFR INTO
THURSDAY MORNING. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 056/077 056/085 057/078 054/078 054/075 054/076 055/079
52/T 01/U 21/B 22/T 33/T 33/T 32/T
LVM 050/079 051/084 049/078 045/077 048/073 048/076 049/078
52/T 02/T 22/T 22/T 32/T 33/T 33/T
HDN 058/077 054/087 057/081 053/081 054/079 054/078 055/081
82/T 00/U 21/B 22/T 33/T 33/T 32/T
MLS 057/074 056/085 058/080 055/079 055/077 056/076 054/077
53/T 00/U 23/T 22/T 33/T 33/T 32/T
4BQ 057/070 053/083 056/081 054/079 055/076 056/078 056/079
86/T 00/U 12/T 33/T 44/T 43/T 33/T
BHK 054/070 052/081 055/080 054/078 054/075 054/074 052/074
64/T 00/U 23/T 43/T 44/T 44/T 43/T
SHR 054/071 048/081 052/077 050/076 051/074 052/076 051/079
87/T 11/U 12/T 33/T 33/T 43/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 30-31-35>38-57-58.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 248 PM MDT WED JUN 10 2015 MTZ028>042-056>058-063>068-WYZ098-099-112100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 248 PM MDT WED JUN 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION LATE THIS AFTERNOON AND EVENING. STRONGER STORMS WILL BE SLOW-MOVING AND COULD PRODUCE VERY HEAVY RAINFALL ALONG WITH HAIL. FLASH FLOODING IS POSSIBLE. THE GREATEST RISK FOR THESE STRONGER THUNDERSTORMS WILL BE IN A CORRIDOR FROM NEAR BILLINGS TO HYSHAM AND FORSYTH... SOUTHWARD INTO LODGE GRASS...LAME DEER AND SHERIDAN WYOMING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT WED JUN 10 2015
MTZ035-102145-
YELLOWSTONE MT-
258 PM MDT WED JUN 10 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SHEPHERD...OR 17 MILES NORTHEAST OF BILLINGS...MOVING SOUTHEAST
AT 20 MPH.
DIME SIZE HAIL....TORRENTIAL RAINFALL...AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WORDEN...HUNTLEY...SHEPHERD...BALLANTINE AND POMPEYS PILLAR.
THIS STORM WILL NOT IMPACT THE CITY OF BILLINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM.
&&
LAT...LON 4603 10773 4599 10778 4599 10780 4596 10781
4596 10784 4593 10785 4593 10788 4590 10788
4590 10805 4578 10805 4578 10807 4573 10807
4571 10809 4595 10853 4611 10830
TIME...MOT...LOC 2055Z 310DEG 16KT 4599 10830
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT WED JUN 10 2015
MTZ042-102200-
GOLDEN VALLEY MT-
304 PM MDT WED JUN 10 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RYEGATE...OR 30 MILES WEST OF ROUNDUP...MOVING SOUTHEAST AT 15
MPH.
DIME SIZE HAIL...TORRENTIAL RAINFALL...AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RYEGATE AND LAVINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS.
&&
LAT...LON 4627 10878 4613 10878 4613 10922 4628 10934
4648 10905
TIME...MOT...LOC 2102Z 310DEG 15KT 4632 10914
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT WED JUN 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 2 WSW SHEPHERD 45.93N 108.39W
06/10/2015 M0.25 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
ARTHURThe Billings radar (KBLX), 28 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A very heavy and slow moving thunderstorm resulted in flash flooding just north of Shepherd. Radar estimated 3 to 5 inches of rain fell in about an hours time. Significant amounts of fast moving water flowed across portions of Pleasant Hollow Trail which resulted in some of the road being eroded. In addition, significant amounts of small hail, resembling large snow drifts, piled up in several places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578854, 578863.